Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 124, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 28, 2019, 10:59 AM CDT for 5 counties in Iowa. It was in force for 46 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2019, 10:59 AM CDT (15:59 UTC)
- Expired
- Jun 28, 2019, 11:45 AM CDT
- In force
- 46 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Appanoose County, IA, Davis County, IA, Mahaska County, IA, Monroe County, IA, Wapello County, IA
The radar
The Des Moines radar (KDMX), 120 km from the middle of the area, began a volume at 16:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 11:05 AM CDT | TSTM WND DMG | Moravia, IA | APPANOOSE COUNTY DISPATCH IS REPORTING TREES DOWN AND BUILDING DAMAGE IN MORAVIA. |
| Jun 28, 11:06 AM CDT | TSTM WND DMG | Moravia, IA | ROOF DAMAGE TO BUILDINGS. SIDING DAMAGE TO BUILDINGS. MULTIPLE MAPLE TREES WITH LIMBS 10 TO 12 INCHES IN DIAMETER DOWN. WINDS WENT THROUGH CENTER OF TOWN, TREE DAMAGE WIDESPREAD. |
| Jun 28, 11:13 AM CDT | TSTM WND DMG | Albia, IA | SOCIAL MEDIA REPORT OF TREES DOWN IN ALBIA. |
| Jun 28, 11:20 AM CDT | TSTM WND DMG | 1 W Ottumwa, IA | REPORT OF LARGE BRANCHES DOWN ON THE WEST SIDE OF OTTUMWA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 4.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1786 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
171
WUUS53 KDMX 281559
SVRDMX
IAC007-051-123-135-179-281645-
/O.NEW.KDMX.SV.W.0124.190628T1559Z-190628T1645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1059 AM CDT Fri Jun 28 2019
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Monroe County in south central Iowa...
Wapello County in southeastern Iowa...
Northern Davis County in southeastern Iowa...
Southern Mahaska County in south central Iowa...
Northeastern Appanoose County in south central Iowa...
* Until 1145 AM CDT.
* At 1058 AM CDT, severe thunderstorms were located along a line
extending from near Hedrick to near Albia, moving south at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Airport observations from Ottumwa reported 61 mph wind
gusts.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ottumwa, Centerville, Albia, Eddyville, Ottumwa Industrial Airport,
Lake Sundown, Rathbun Lake, Eldon, Fremont, Moravia, Agency,
Lovilia, Blakesburg, Drakesville, Kirkville, Floris, Unionville,
Chillicothe, Udell and Albia Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4068 9284 4114 9297 4116 9287 4117 9287
4130 9241 4116 9241 4116 9218 4087 9218
TIME...MOT...LOC 1558Z 343DEG 26KT 4114 9232 4100 9274
HAIL...1.00IN
WIND...60MPH
$$
Curtis1 follow-up statement
356
WWUS53 KDMX 281628
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1128 AM CDT Fri Jun 28 2019
IAC007-051-123-135-179-281645-
/O.CON.KDMX.SV.W.0124.000000T0000Z-190628T1645Z/
Monroe IA-Wapello IA-Davis IA-Mahaska IA-Appanoose IA-
1128 AM CDT Fri Jun 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR SOUTHEASTERN MONROE...WAPELLO...NORTHERN DAVIS...SOUTHEASTERN
MAHASKA AND NORTHEASTERN APPANOOSE COUNTIES...
At 1127 AM CDT, severe thunderstorms were located along a line
extending from near Batavia to near Lake Sundown, moving south at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters and automated observations have
reported winds in excess of 60 mph and trees down.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ottumwa, Centerville, Albia, Ottumwa Industrial Airport, Lake
Sundown, Rathbun Lake, Eldon, Moravia, Agency, Blakesburg,
Drakesville, Kirkville, Floris, Unionville, Chillicothe, Udell, Albia
Municipal Airport, Sharon Bluffs State Park and Lake Wapello State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4103 9294 4120 9241 4116 9241 4116 9218
4087 9218 4068 9284
TIME...MOT...LOC 1627Z 343DEG 26KT 4095 9224 4081 9266
HAIL...1.00IN
WIND...60MPH
$$
CurtisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 5:50 AM CDT, 5 hours 9 minutes earlier.
Area forecast discussion, Jun 28, 5:50 AM CDT, 5 hours 9 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 550 AM CDT Fri Jun 28 2019 ...Updated for 12z Aviation Discussion... .DISCUSSION.../Today through Thursday/ Issued at 346 AM CDT Fri Jun 28 2019 Much of the evening to just after midnight had a relatively quiet scene over central Iowa on GOES-East clean IR imagery. Recently, there has been some development over western Iowa shortly after 6z and over southwest Iowa/southeast Nebraska after 7z. Some of the convective allowing models (CAMs) such as recent runs of the HRRR, ESRL HRRR, and RAP show trying to develop and then dissipating toward sunrise. The 4km NAM Nest blows this up into an MCS that then propagates southward. Based on satellite trends, the latter seems unlikely and will likely be looking at showers and storms festering over the next several hours over southwest Iowa into far south central Iowa. Additionally, there is a thunderstorm complex ongoing over southeast Minnesota into Wisconsin that will pass northeast of our area. However, there is some indication in the HRRRs as well as the high resolution WRF cores that part of this or development on the southwest side will bring storms southward into our northeast forecast area after 5am. Recently radar imagery shows a cell in Fillmore County, Minnesota that appears to be attempting to go southward. If storms do move into our northeast forecast area, expect gusty winds and small hail to accompany these storms, but they should be dissipating toward midday. The rest of today will see mid-level heights continue to increase overhead as the mid-level ridge and high pressure expand northeastward over the region. Temperatures were lowered slightly, but the end result will still be a hot and humid day with heat index values well into the 90s and touching 100 degrees in some places at times. The HRRR and to a lesser extent the ESRL HRRR and RAP show possible late afternoon thunderstorm development over our northeast forecast area, perhaps on a residual boundary if one exists. Parameterized models such as the GFS, NAM, and ECMWF also show some low QPF over this area as well lending credence to this idea. For now, have some low PoPs for this scenario, but overall confidence in this is low given that it may hinge on morning convection passing through, which is also uncertain. Not to sound like a broken record, but there is yet another chance tonight of storm development, which is advertised in the high resolution WRF cores as well as the GFS and ECMWF. Once again, model performance of late with the convective allowing and parameterized models has not been stellar at times with the 00z ECMWF and to a lesser degree the 00z GFS showing a QPF bullseye earlier this evening (00z-06z), but with little in the way of observed rainfall to validate these models. CAM performance falls into this camp with HRRR runs struggling initially Thursday morning with storm development over northeast Nebraska and southeast South Dakota and the upscale growth. Bottom line for tonight, have tried to focus PoPs over parts of our eastern forecast area and in collaboration with neighboring offices. For Saturday and Sunday, attention turns from thunderstorm potential to the heat and humidity. Confidence remains high in a period of high heat and humidity with an understanding that temperatures and dewpoints may change slightly and thus change the heat index value slightly. This has been seen over the last three forecast cycles with shifts of a degree or two commonplace and honestly this is nothing unusual. There was some concern last night about possible mixing out of the low level moisture, but confidence is growing that this will not occur. Will use initial guidance from the National Blend of Models (NBM) for dewpoint temperature, which is close to the bias corrected grids and away from the seemingly high raw models, some of which push an average dewpoint over our area of responsibility into the upper 70s! Therefore, dewpoints will be in the low to perhaps middle 70s over central Iowa and combined with high temperatures in the upper 80s or low 90s, the heat index values will be well into the 90s and approaching 105 degrees in isolated places during peak heating. It is not surprising that the Synoptic Heat Health System has and continues to peg a series of days of Moist Tropical+/++ at Des Moines and Waterloo. Precluding an advisory being issued this morning is uncertainty in storm evolution tonight into Saturday morning and any leftover debris clouds on Saturday. Additionally, Heat Advisory criteria is 105 degrees and looking at forecast heat index values there is only a small area northwest of Polk County that meets this criteria. Even looking at areas with a heat index value of 103 degrees yields a similar area northwest of Des Moines. The story has and does remain the same even if temperatures, dewpoints, or heat index values change a degree or so in the coming 24 hours that this will be the first episode of high heat and humidity for central Iowa late this week into this weekend. With it being a weekend, many people will be outdoors for recreation and area festivals and celebrations and will need to take heat precautions. Stress on livestock will also be in play with the USDA Cattle Heat Stress in their danger to emergency categories. We will continue to message this heat episode through weather stories, Hazardous Weather Outlook, social media, and will also issue a Situation Report to raise awareness among stakeholders across central Iowa. The ridge shows signs of weakening early next week among the global models and their ensembles. As the northern extent of the mid-level ridge shrinks southward with slightly decreasing heights and a wavering surface boundary also encroaching on northern Iowa, shortwave troughs riding the top of the ridge will bring a return of thunderstorms chances. The best chance for storms will be over northern Iowa with drier conditions (though not necessarily dry) over southern Iowa. Something that bears watching the evolution of this weekend into next week will be the possibility of repeated rounds of storms early next week over northern Iowa. With an area of precipitable water values over 1.5 to at times near 2 inches over northern Iowa from Sunday night through Tuesday night, weak nocturnal 850-300mb flow averaging 15 knots, warm cloud depths around 4000m, and moisture transport into the wavering boundary, this could result in locally heavy rainfall. Toward middle to latter part of next week, models are still at odds with each other with the ECMWF trying to build the ridge back into the region while the GFS is flatter and has shortwaves passes through the region. && .AVIATION.../For the 12Z TAFS through 12Z Saturday morning/ Issued at 550 AM CDT Fri Jun 28 2019 Primary concerns this period will be several chances for storms to impact the terminals, especially ALO and MCW. Ongoing thunderstorms complex pushing into northeast Iowa is beginning to surge south and south and south-southwestward and should reach ALO around 1130z. Gusty winds and impacts down to IFR are possible with TEMPO group showing MVFR. Less certainty on impact at MCW so just carrying VCTS. After this round ends later this morning, there should be another chance after 20z at MCW and ALO. These storms may sink southward tonight and could impact DSM and OTM, but confidence too low to include any mention at this time. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Ansorge AVIATION...Ansorge
Hazardous weather outlook, Jun 28, 3:45 AM CDT, 7 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 345 AM CDT Fri Jun 28 2019 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-290845- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 345 AM CDT Fri Jun 28 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Strong to perhaps severe thunderstorm remain possible early this morning and then again late this afternoon into tonight. The primary threats would be strong, damaging wind gusts, large hail, and locally heavy rainfall. Hot and humid conditions will develop today and last into this weekend. Heat index values will be well into the 90s today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Hot and humid conditions are expected through Monday. Heat index values will be well into the 90s through this time period with heat index values of 100 or greater at times in some areas on Saturday and Sunday. Thunderstorm chances return to parts of Iowa again next week. Any severe risk will be better assessed in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible at times through tonight. Ansorge
In the hours before
Special weather statement, Jun 28, 9:56 AM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Des Moines IA
956 AM CDT Fri Jun 28 2019
IAZ045>047-057>060-071>074-281600-
Guthrie IA-Boone IA-Audubon IA-Greene IA-Marion IA-Polk IA-Adair IA-
Carroll IA-Madison IA-Dallas IA-Warren IA-
956 AM CDT Fri Jun 28 2019
...Gusty Winds to Around 40 mph...
At 954 AM CDT, a gust front is located along a line extending from
near Madrid to near Carlisle and is moving into the Des Moines metro
area from the northeast. Movement was from the east northeast at
around 40 mph.
Winds in excess of 40 mph will be possible as the gust front
progresses through the area.
Locations impacted include...
Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
Indianola, Altoona, Waukee, Norwalk, Pleasant Hill, Grimes, Perry,
Winterset, Adel, Guthrie Center, Windsor Heights, Carlisle, Polk City
and Saylorville.
LAT...LON 4189 9489 4196 9382 4154 9333 4151 9333
4151 9329 4145 9322 4128 9417
TIME...MOT...LOC 1454Z 081DEG 34KT 4190 9386 4150 9339
CurtisSpecial weather statement, Jun 28, 10:07 AM CDT, 52 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1007 AM CDT Fri Jun 28 2019
IAZ060-061-073>075-084>086-095>097-281630-
Wapello IA-Appanoose IA-Marion IA-Jasper IA-Wayne IA-Polk IA-
Lucas IA-Davis IA-Mahaska IA-Monroe IA-Warren IA-
1007 AM CDT Fri Jun 28 2019
...Heavy Rain, Gusty Winds, and Small Hail...
At 1005 AM CDT, mesonet observations and trained weather spotters
reported strong thunderstorms along a line extending from 6 miles
north of Pleasantville to near Hayesville. Movement was south at 40
mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Rainfall amounts up to around one inch will be possible with these
storms.
Locations impacted include...
Ottumwa, Oskaloosa, Pella, Knoxville, Centerville, Chariton, Albia,
Bloomfield, Corydon, Mitchellville, Monroe, Pleasantville, Prairie
City, New Sharon, Melcher-Dallas, Eddyville, Ottumwa Industrial
Airport, Lake Sundown, Rathbun Lake and Knoxville Raceway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4076 9356 4165 9336 4153 9276 4151 9275
4151 9266 4146 9241 4116 9241 4116 9218
4060 9218 4059 9271
TIME...MOT...LOC 1505Z 004DEG 37KT 4148 9332 4127 9229
CurtisLocal storm report, Jun 28, 10:20 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1020 AM CDT FRI JUN 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM TSTM WND GST LEIGHTON 41.34N 92.79W
06/28/2019 M50 MPH MAHASKA IA MESONET
CWOP PEAK GUST.
&&
FOWLELocal storm report, Jun 28, 10:21 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1021 AM CDT FRI JUN 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM TSTM WND GST 4 WNW FREMONT 41.23N 92.50W
06/28/2019 M53 MPH MAHASKA IA AWOS
AWOS STATION KOOA OSKALOOSA AIRPORT.
&&
FOWLELocal storm report, Jun 28, 10:46 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
1046 AM CDT FRI JUN 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM TSTM WND GST LEIGHTON 41.34N 92.79W
06/28/2019 M50 MPH MAHASKA IA MESONET
CWOP PEAK GUST.
1015 AM TSTM WND GST 4 WNW FREMONT 41.23N 92.50W
06/28/2019 M53 MPH MAHASKA IA AWOS
AWOS STATION KOOA OSKALOOSA AIRPORT.
0929 AM HAIL 1 SSW GILMAN 41.86N 92.80W
06/28/2019 E1.00 INCH JASPER IA PUBLIC
MPING REPORT.
0922 AM HAIL GILMAN 41.88N 92.79W
06/28/2019 E1.00 INCH MARSHALL IA PUBLIC
SOCIAL MEDIA PICTURE.
0758 AM HAIL 3 NNW DIKE 42.50N 92.66W
06/28/2019 E1.00 INCH GRUNDY IA PUBLIC
MPING REPORT.
&&Local storm report, Jun 28, 10:59 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1059 AM CDT FRI JUN 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 AM TSTM WND GST 4 SE KIRKVILLE 41.11N 92.45W
06/28/2019 M61 MPH WAPELLO IA ASOS
REPORT AT THE OTM AIRPORT ASOS. SUSTAINED
WIND OF 41 MPH.
&&
MJBThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 7:38 AM CDT | Special Weather Statement | DMX | Black Hawk, Butler, Grundy | 67 min |
| Jun 28, 8:01 AM CDT | Special Weather Statement | DMX | Grundy, Marshall, Poweshiek, Tama | 74 min |
| Jun 28, 8:50 AM CDT | Special Weather Statement | DMX | Jasper, Mahaska, Marshall, Poweshiek | 70 min |
| Jun 28, 9:22 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Poweshiek | 23 min |
| Jun 28, 9:56 AM CDT | Special Weather Statement | DMX | Dallas, Guthrie, Madison, Polk | 64 min |
| Jun 28, 10:07 AM CDT | Special Weather Statement | DMX | Appanoose, Davis, Lucas, Mahaska, Marion, Monroe and 2 more | 83 min |
| Jun 28, 11:07 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Lucas, Monroe, Wayne | 38 min |
| Jun 28, 11:20 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Lucas, Monroe, Wapello, Wayne | 55 min |
| Jun 28, 3:18 PM CDT | Heat Advisory | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 41 more | 30 hr |
| Jun 28, 6:56 PM CDT | River Flood Warning | DMX | Mahaska, Wapello | 12 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.